Intestinal Tuberculosis Symptoms, Diagnosis and Treatment

Question: I am suffering from gastric symptoms since a long time for 4 years. Now the doctor diagnosed that I have intestinal tuberculosis. I am taking medicine for last 5 months. Diarrhea did stop and some symptoms did improve but gastric symptoms like heart burn and pain are there, want to ask what should I do? And can chronic gastritis completely heal? I have taken all proton pump inhibitors and h. pylori treatment too but there is no improvement.

Answer: I am sure you must be taking Anti Tubercular medicines as you are diagnosed of having intestinal tuberculosis.

Sometimes mild gastritis can occur while taking anti tubercular medicines, you can take milk at least twice in a day to cure gastritis and it will also help to increase the weight. Do not eat spicy and pungent food.

Symptoms Of Intestinal Tuberculosis

  • Intestinal tuberculosis is caused by mycobacterium tuberculosis, as in any other organ involvement, tuberculosis symptoms remain same except intestinal involvement may produce chronic pain in the abdomen, diarrhea, or constipation and occasionally vomiting. Fever, Night sweats, Rapid loss of weight, generalized weakness is common features of tuberculosis of any organ such as lungs, abdomen, kidney, brain etc.
  • A person having tuberculosis of intestine may also have simultaneous tubercular infection of lungs, therefore it is important to do X-ray of the chest in any organ involvement due to tuberculosis.

Diagnosis and Tests for Intestinal Tuberculosis

  • Complete blood count, ESR, tuberculosis antibody, sputum for AFB, ultrasound of abdomen, barium meal ileo-cecal junction and follow through, and MRI of abdomen in some cases.

Treatment of Intestinal Tuberculosis

  • Anti tubercular drugs is the first line of treatment in modern days which are prescribed by your doctor and should be taken for a prescribed time, and repeated follow up with your doctor is very essential in getting cured from tuberculosis of intestine.
  • Healthy food, exercise, stop smoking, and fresh air help in increasing the body immunity to fight against the tubercular germs besides taking the anti tuberculosis drugs. Vitamin supplements are also advisable.

15 Comments

  1. R said:

    Previously I have TB in the lungs but they treated me after 2 months. I will be fine now. But I had not gone through any medical examination since I thought I am alright. But after some time I have started feeling the same regression of pain in my stomach and recently I have caught the disease called typhoid. this has happened twice and I feel very weak. Can the TB virus reach my Kidneys and cause me more damage?

    October 5, 2010
    Reply
    • PUP said:

      If you are taking anti tuberculous drugs as prescribed by your doctor regularly , there are less chances of further spread of TB to other organs. The course of AKT is 6 months to 1 year. It is important for you to have a regular medical follow-up.
      Typhoid and TB are separate entity. Their treatment is different.
      Discontinuing TB medicine without medical advice is harmful and chances of its recurrence increases.

      October 8, 2010
      Reply
  2. TJ said:

    I have got IgG, IgM and IgA test done and it has come negative. I have lost weight by 10 kg and am feeling weakness. There is regular discharge of mucus with my stools. Please let me know if I have T.B or some other problem? I am taking anti T.B medicine for last 6 months but there is no relief.

    April 12, 2012
    Reply
    • PUP said:

      Can you tell me the names of anti tuberculosis medicine that you are taking? Are they prescribed by your Doctor? Any other investigations such as ultrasound or CT scan of abdomen done? If yes can you tell me the findings? Besides losing weight and mucus in stool, are there any other symptoms present now or in the past. Without knowing your history in detail, it is very difficult to make any conclusion of your ailment.

      April 14, 2012
      Reply
  3. KM said:

    I have done colonoscopy recently, there are nodular areas in cecum which bleed on touch. Biopsy report is awaited and doctor has prescribed me AKT-4 in the morning and Benandon-40 half tablet in the night. Is there any serious complication and what is the duration for colonic tuberculosis?

    July 29, 2012
    Reply
    • PUP said:

      Do not get anxious, wait for the biopsy report. Meanwhile take the medicines as prescribed by your doctor. If the biopsy report confirms it to be intestinal tuberculosis, then you may have to take anti tuberculosis medicines for 6 months to 1 year. Regular follow up with your doctor is very important from time to time. According to your progress the doctor may decide to terminate the treatment once he is satisfied of cure.

      July 30, 2012
      Reply
  4. ashok kumar d.dun (uk) said:

    sir,
    I am feeling too much traction in the stomach and few month back I was suffering from the mucus problem. I underwent some tests such as colonoscopy, endoscopy and so many blood tests. Findings were that endoscopy test showed that some rashes like were seen and blood report showed that deficiency of vitamin D3 was found. Thereafter doctor prescribed the following medicines-pantatop HP for stomach and vit-d3 tab. Four years back I consulted a doctor in delhi for the same this type of traction in the stomach then doctor asked me to carry out the montex test. the report of the test was positive, I was advised to take medicinefor for six months. After that I was feeling good for two to three years. Again I am feeling same problem. what types of probable tests I require to undergo?

    thank you for help me

    January 26, 2013
    Reply
    • PUP said:

      You have done almost all the tests; ask your doctor what is the probable diagnosis. There are many causes for such type of pain. Ask your doctor, if Barium meal X-ray is necessary. It will help to rule out tuberculosis of intestine. Also CT scan of abdomen is valuable diagnostic aid.

      January 29, 2013
      Reply
  5. I F said:

    I am a nurse by profession. I am suffering from intestinal cramps since last one month. Stool routine test is normal. All the doctors have advised their treatments but there is no improvement. Due to this I have lost substantial weight. I am having mild fever, intestinal cramps and insomnia. What to do?

    March 28, 2013
    Reply
    • PUP said:

      Besides stool routine, what other tests are conducted? The symptoms that you have described are similar to that of abdominal tuberculosis. But before recommending the treatment, you have to do certain important tests such as blood ESR, Widal test, CT scan of abdomen, blood PCR, sonogram of abdomen, plain and barium X-ray of abdomen. After the tests, your doctor may tailor the diagnostic algorithm. Other differential diagnosis of intestinal lesions should also be ruled out such as ulcerative colitis, Crohn’s disease, appendicular lump, amoebic colitis, and typhoid.

      March 28, 2013
      Reply
  6. VN said:

    I am suffering from abdominal pain and continual vomiting for the last 6-7 hours. I underwent tests like CT scan, Mantoux test and ESR. The x-ray was negative. I am taking TB tablets. First three months I took AKT4 and currently I am taking R-CINEX tablets along with ethambutol. Now I have acute appendicitis. Can I cure this without surgery?

    September 27, 2013
    Reply
    • PUP said:

      Are you taking anti tuberculosis medicines for abdominal tuberculosis or lung tuberculosis? For acute appendicitis you have to consult your surgeon. Acute appendicitis may sometime become serious problem if not removed surgically. However, after examining you your doctor may be able to tell you the best suitable treatment.

      September 30, 2013
      Reply
  7. Sandee said:

    I have been feeling burning pain in my lower left abdomen for last 6 months. 2 years ago I started feeling pinching pain underneath left rib cage area. Now doctors have done mantoux which was 16 mm and quantiferron was also positive. All my blood reports are normal except ESR which is 32 (0-18 ref range). My CT scan is normal and ultrasound showed gas filled bowels over kidneys. Doctors say that it is not because of TB.

    Also I feel lethargic all the time and have been diagnosed with vitamin D deficiency. My stool is not properly formed. It is semi solid now and all parasite and stool tests are normal. One doctor advised me to take medicines for TB but another doctor says that it is latent and not active so this burning pain is not because of TB. Please advise what should I do as I am off work for last 3 months now.

    April 19, 2017
    Reply
  8. S.A. said:

    I am a 29 years old female and I have undergone endoscopy, colonoscopy and CT scan. I had excessive bleeding. So first Chron’s colitis was suggested, but mantoux test had shown a strong positive TB. So the doctor has suggested to take AKT 3 and Pyzina 500. I want to know if it will be cured or any other treatment will be needed in future?

    October 13, 2017
    Reply
  9. Loya said:

    I am having right lower abdominal heavy bloating and loose stool problem for about one and half years now. I have done ultrasound, CT scan, colonoscopy, endoscopy, sidmoidoscopy, blood test and liver test and everything is normal. Recently I had have my blood test done again and it is found that I have low Hb, low Vit B12, high globulin, etc. What could this be? I am now having short breath, fatigue, etc.

    January 28, 2018
    Reply

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.